Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Exposure via eye
Apr 25, 2010

Hi Dr. McGowan, thank you for your very important job. I am an anesthesia tech in NICU. I was assisting during lumbar tap of infant born to HIV+ mother. His mother was on antiretrivirals during pregnancy, and had undetectable (<50/mL) viral load so that she was eligible for normal vaginal delivery. Baby was also put on ZVD rigth after birth. I do not know his status. While providing anesthesia some of the meds splashed back into my eye (probably because of superficial needle insertion at the very beginning), and I not sure if it there was any blood. The vlume that I got into my face was ~0.2 ml. I washed my eye immediately and went to ED, where I was offered PEP with Retrovir+Kaletra for 28 days. I am just over with it and will have my test in 2 weeks. Q: what is the risk of getting infected via the rout I described? ER docs said that there are no documented evidence of seroconversion when exposed to eye, especially when the contaminant is even not a blood or biological fluid. Thank you for your answer in advance.

Response from Dr. McGowan

Sorry to hear about your experience. Yes, the risk of infection from this scenario is very, very low. Essentially theoretical. The facts that make it low risk are: undetectable viral load in the mother (most important), likely possibility that there was no blood contact, mucous membrane rather than percutaneous exposure. So it is not possible to quantify the risk with negligible exposure. I am glad you were able to tolerate the meds and encourage you to follow up to complete the testing to put this incident behind you.

A great link to the current guidelines is via the CDC: http://www.cdc.gov/mmwr/preview/mmwrhtml/rr5409a1.htm

or to speak to a person call the PEP line: 1-888-448-4911, 24 hours/7 days a week.

Best, Joe



Previous
Is Atripla for beginners?
Next
symptoms

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement